Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Recommended Posts

Hi, I am 7 months post op and still taking nexium. I went from prescription 40mg, to over the counter 20mg. It works great, but my doctor wants me to get off them. As soon as I don’t take one, I get heartburn that night. I am going to start cutting the tablet in half so I am on 10mg, so I can keep taking them, but reduce how much.
How long were you on PPI after surgery?
does anyone take PPI long term?
should I be worried that I need the PPI?

thank you

Share this post


Link to post
Share on other sites

If I’m not mistaken they normally step you down to every other day and then every two days. He should be giving you guidance. I personally never restarted mine back after surgery.

Share this post


Link to post
Share on other sites

I was given a 30 day supply to be taken starting the day I got home from the hospital (was in only overnight). Once they were gone, that was it. I thankfully never had issues while taking them or off of them. I'm 7 weeks out today.

Share this post


Link to post
Share on other sites
Posted (edited)

Would you be okay if you took tums (or the Australian equivalent)? Could you figure out if there's something in your diet that is causing the heartburn? Certain foods like Tomato, chocolate, fat, mint, etc can cause heartburn, so maybe avoiding those or sleeping with your head elevated would be enough to enable you to stop the nexium. Also, try not to eat within four hours of when you go to sleep.

Edited by lizonaplane

Share this post


Link to post
Share on other sites

I took proton pump meds for 20 years before surgery. When I told my voice doc I wanted to get off them, he asked whether I'd ever considered weight loss surgery. Up until then I hadn't, so that was the start of my journey.

It's good to get off the proton pump meds because they can cause bone density problems.

Since my surgery a little over a month ago, the surgeon has me on omeprazole 40 mg. I think he wants me to take them for six months. The idea is to protect the vulnerable spots while they are healing.

Share this post


Link to post
Share on other sites

I was on protonix for years prior to surgery due to recurrent gastric ulcers. My surgeon requires his patients to take Pepcid Complete chewables twice daily for 6 months post op. He uses this to assist with healing. So far I have not restarted the protonix and I hope to not have to restart them. My ulcers were related to NSAID use for joint pain though I quit NSAIDS over 1 year ago now. EGD preop showed the ulcers were all gone. My joints are already feeling better with the 23 lbs I’ve lost since surgery (41 lbs total counting what I lost during the months prior to surgery) so any joint pains have easily been relieved by Tylenol. My husband has also been on protonix for years as a preventative therapy because he is on multiple daily meds for severe heart disease/heart failure and a genetic clotting disorder which requires him to take daily anticoagulants (“blood thinners”) … he suffered a GI bleed a couple of years ago and the GI Doc found multiple (> 40!) stomach polyps and 15 of them had to be biopsied and cauterized to stop the bleeding… the polyps were secondary to the proton pump inhibitors! I’m a nurse and was really surprised to find that PPIs can actually cause polyps in some people… like my hubby! Bless his heart, he never does anything halfway! But after all he went though, I’m in no hurry to go back on Protonix any time soon…UNLESS I truly have to because of a recurrent ulcer.

Share this post


Link to post
Share on other sites

I was "sleeved" in October 2018, and didn't have any GERD/reflux issues before that. Within 2 weeks of surgery, I began experiencing a burning sensation in my chest, difficulty swallowing and constant belching. The surgeon assured me this was all normal and my pouch was just adjusting. Eventually, he put me on Dexilant 30mg for 1 month. The meds definitely helped, but shortly after I stopped taking it the symptoms came back. Now almost 3 years later, I have severe GERD and a hiatal hernia. I am having revision from VSG to Roux-en-Y and hiatal hernia repair next week.

I wish that I had been more vocal about my concerns in the beginning and encourage you to do the same. Extended PPI use can cause all sorts of issues including bone loss and cancer. I hope you find some relief. Take care!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • Stacyp44

      surgery on thursday im so excited
      · 0 replies
      1. This update has no replies.
    • summerset

      How's everyone doing? I'm still fighting insurance company over plastics.
      Many changes at work are coming up. It's very stressful but there are also some opportunities involved, both in regards to personal development and promotion.
      · 0 replies
      1. This update has no replies.
    • Butterflyeffect

      Hi everyone, I finally reached Onederland, yay!! Feels great and I have no regrets. Still a way to go but so much closer now. Thanks for all the support and tips along the way. 
      · 0 replies
      1. This update has no replies.
    • MARSHAHUNTER

      Hi Everyone, I’m Marsha i was sleeve on July 8th.
      · 0 replies
      1. This update has no replies.
    • alysia.rush

      UPDATE: 
      I was down to lowest weight of 117, kept around 123 for couple years, but recently due to covid gained back. got back up to 146, been trying to bounce back some and right now am at 140. Goal 117-120 ish.
      Experimenting with Macros:
      Keto- 900 calories
      Fat 75%, Net carbs 5%, Protein 20%.
      7/17/21: Day one: lightheaded, tired, randown, headache, not really that hungery, but thinking of food consistently, also but out alcohol and sugar, blah.
       
      · 2 replies
      1. Candace76

        Wishing you luck to get back where you want to be!😊

      2. alysia.rush

        Thank you!

  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×